[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
May 15, 2002

When Are Medication Side Effects Due to the Nocebo Phenomenon?

Author Affiliations
 

Stephen J.LurieMD, PhD, Senior EditorIndividualAuthor

JAMA. 2002;287(19):2502-2504. doi:10.1001/jama.287.19.2502

To the Editor: Dr Barsky and colleagues1 discuss mechanisms by which patients who receive placebos may report adverse effects (the "nocebo phenomenon"). While they identify several important factors, such as misattribution of temporally coincident symptoms and perhaps conditioning, they do not consider that placebo ingredients may produce symptoms. There are no regulations dictating what constitutes a placebo; placebo constituents are seldom reported, precluding accountability and input regarding effects of these constituents, and there is no foundation for the assumption that any placebo constituent is truly physiologically inert.24

First Page Preview View Large
First page PDF preview
First page PDF preview
×